Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Aug 10, 2021, 12:56 PM EDT for Scott County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 12:56 PM EDT (16:56 UTC)
- Expired
- Aug 10, 2021, 1:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Hail
- 0.00 in
- Wind
- 40
County Scott County, TN
The radar
The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1950 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WWUS84 KMRX 101656
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
1256 PM EDT Tue Aug 10 2021
TNZ012-013-101745-
Scott TN-Campbell TN-
1256 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern
Campbell and northeastern Scott Counties through 145 PM EDT...
At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or near Oneida, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Caryville, Winfield, Elk
Valley, Ketchen, Royal Blue and Norma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 8414 3628 8424 3637 8460 3660 8454
TIME...MOT...LOC 1655Z 274DEG 16KT 3644 8450
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
DieganWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 10, 9:40 AM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 10, 9:40 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 940 AM EDT Tue Aug 10 2021 .UPDATE... MORNING UPDATE. && .DISCUSSION... Morning update hasn't changed much in the actual forecast, but unfortunately forecast certainty isn't very high either. Convective Allowing Models are all over the place with some saying there will be virtually no convection the rest of the day, and others trying to blow up convection across the entire area in the next couple of hours. Based on 12z soundings and current radar, think that there should be some convection later this morning/afternoon. Storms are trying to fire already, but think the inversion is keeping them capped off this morning. But with mostly sunny skies expected we should eventually overcome the inversion and expect convection to eventually be able to get going, especially along the mountains and plateau. Think that if/when storms are able to get going they should mostly be typical summertime thunderstorms, but there is enough instability and a weak shear that some of them could become strong to severe later today. Best chances look to again be across the northern Cumberland Plateau and up into KY for the strongest storms. Again, forecast certainty is low because the atmosphere is primed to see convection, but there's not a lot of great synoptic level lift out there. But if a few larger storms are able to fire off then the outflows they create could trigger a domino effect causing us to see more widespread storms. ABM && .AVIATION... 12Z TAF DISCUSSION. VFR will dominate through this taf cycle at all sites, with the exception of possible light MVFR fog at CHA this morning, featured via tempo. Guidance exhibits low confidence with respect to shra/tsra placement and timing today, thus just carried VCTS with prob30s for MVFR tsra in the afternoon during peak heating. Otherwise, light/moderate swly flow amidst low VFR cu. CDG && .PREV DISCUSSION... /ISSUED 311 AM EDT Tue Aug 10 2021/ SHORT TERM...(Today through Tonight)... Key Messages: 1. Scattered showers and thunderstorms today, a few of which could be strong/severe with damaging winds, cloud to ground lightning, and brief heavy rainfall being the primary hazards. 2. Temperatures return to above normal levels today for most locations, with heat indices approaching 100 in the southern valley. Discussion: Quasizonal ridging prevails across the southern Appalachians this morning with a few shortwave impulses embedded upstream over the Midsouth region, while further north a longer wave trough shifts eastward through the Great Lakes region. At the surface, weak high pressure dominates over much of the southeast CONUS to include the Southern Appalachians. Focusing closer to home, last evening's convection has left some remnant debris cu spread about the region, otherwise mostly clear with some sct high cirrus this morning. For areas that received rainfall last evening, already starting to see some patchy fog development where the PBL is moist and skies sct the most favoring increased radiational cooling. Thus, did include some patchy fog in the fcst this morning. Moving through Tuesday, the upper pattern will remain rather flat with only a few of those noted impulses to increase amplitude. That said, profiles today exhibit deep instability amidst rather weak flow overall as any jet energy is well northward, albeit with some veering sub H5. On that note, CAMs are pretty discontinuous with respect to CI timing, coverage, and placement, with some sources suggesting a few light showers this morning along the KY/VA border via nocturnal elevated instability, with more robust sct convection this afternoon. The HREF favors mean SBCAPE on the order of 2-3K j/kg over the plateau/mountains this afternoon, generally 500 j/kg or so less in the valley. Thus, for the fcst did bring in slight chance pops this morning to account for the earlier CI noted in some guidance, and for the afternoon featured widespread chances pops, highest (near likely) over plateau/mountains. Lastly on convection, a few CAMs note an MCS over KY late in the evening, which could progress into the area by early morning Wednesday, thus kept some lower pops north of I40 to account for such, however confidence in this is low. As for hazards today, convection should be fairly disorganized for the most part, driven mainly by airmass thermo and perhaps some outflow induced convection as well. Therefore think the primary hazard will be damaging downburst winds given deep mixing (inverted V profiles) and steep lapse rates aloft. Won't rule out some marginally severe hail, but with MaxTs in the upper 80s to lower 90s and WBZ heights in excess of 13kft, chances are somewhat low. Finally, although PWATs aren't all that high with respect to sounding climo, slow storm motions support increased residence time for deep convection, all favoring brief heavy rainfall and possibly some localized flooding. CDG LONG TERM...(Wednesday through Tuesday)... Key Messages: 1. Warm temperatures are expected mid to late week with highs in the lower 90s in the Tennessee Valley. 2. Scattered showers and thunderstorms are expected every afternoon/evening. Better coverage is expected Friday, Saturday and Sunday as a front moves into the region. Discussion: In the upper levels, a broad trough is over the Great Lakes and Northeast. A weak ridge is over the Southeast. At the surface, weak high pressure will be over the Southeast on Wednesday and Thursday. With abundant moisture in place, scattered showers and thunderstorms are expected mainly during max heating in the afternoon and evening hours. Temperatures will be warm Wednesday and Thursday with highs in the lower 90s in the Tennessee Valley. On Friday and Saturday, low pressure will move through the Ohio River Valley and a frontal boundary will dip southward toward the region. Showers and thunderstorms will be likely especially in the afternoon and evening hours. A few storms could be strong to severe if cloud cover is sparse early in the day allowing for more instability to develop near the surface. It appears the frontal boundary will stall over the region bringing elevated rain chances on Sunday and possibly Monday. Temperatures will be a bit cooler with highs in the mid to upper 80s. McD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 92 74 92 73 93 / 40 20 50 20 50 Knoxville McGhee Tyson Airport, TN 92 73 92 73 93 / 40 20 60 20 50 Oak Ridge, TN 90 71 91 72 92 / 40 20 50 20 50 Tri Cities Airport, TN 89 69 88 69 90 / 40 20 60 20 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 10, 3:13 AM EDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 313 AM EDT Tue Aug 10 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110715- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 313 AM EDT Tue Aug 10 2021 /213 AM CDT Tue Aug 10 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are in the forecast today. Some of these storms could be strong to possibly severe with damaging winds, cloud to ground lightning, and brief heavy rainfall being the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Aug 10, 12:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1256 PM EDT Tue Aug 10 2021
TNZ012-013-101745-
Scott TN-Campbell TN-
1256 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern
Campbell and northeastern Scott Counties through 145 PM EDT...
At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or near Oneida, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Caryville, Winfield, Elk
Valley, Ketchen, Royal Blue and Norma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 8414 3628 8424 3637 8460 3660 8454
TIME...MOT...LOC 1655Z 274DEG 16KT 3644 8450
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DieganThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:30 PM EDT | Areal Flood Advisory | MRX | Knox | 3 hr |
| Aug 10, 1:43 PM EDT | Special Weather Statement | MRX | Scott | 47 min |
| Aug 10, 1:43 PM EDT | Special Weather Statement | MRX | Marion, Sequatchie | 47 min |
| Aug 10, 1:55 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 35 min |
| Aug 10, 2:03 PM EDT | Special Weather Statement | MRX | Campbell | 42 min |
| Aug 10, 2:26 PM EDT | Areal Flood Advisory | MRX | Scott | 2 hr |
| Aug 10, 2:41 PM EDT | Special Weather Statement | MRX | Union | 49 min |
| Aug 10, 2:57 PM EDT | Special Weather Statement | MRX | Loudon | 48 min |
| Aug 10, 3:00 PM EDT | Special Weather Statement | MRX | Meigs | 45 min |
| Aug 10, 3:07 PM EDT | Special Weather Statement | MRX | Morgan | 53 min |
| Aug 10, 3:33 PM EDT | Special Weather Statement | MRX | Blount | 42 min |
| Aug 10, 3:46 PM EDT | Special Weather Statement | MRX | Morgan | 44 min |
| Aug 10, 3:53 PM EDT | Areal Flood Advisory | MRX | Morgan | 112 min |
| Aug 10, 4:01 PM EDT | Special Weather Statement | MRX | Bradley | 44 min |
| Aug 10, 4:04 PM EDT | Special Weather Statement | MRX | Roane | 41 min |
| Aug 10, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 46 min |
| Aug 10, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 45 min |
| Aug 10, 4:49 PM EDT | Special Weather Statement | MRX | Roane | 26 min |
| Aug 10, 4:54 PM EDT | Special Weather Statement | MRX | Monroe | 36 min |
| Aug 10, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 29 min |
| Aug 10, 5:09 PM EDT | Special Weather Statement | MRX | McMinn | 51 min |
| Aug 10, 5:11 PM EDT | Special Weather Statement | MRX | Loudon | 34 min |
| Aug 10, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe | 35 min |
| Aug 10, 5:28 PM EDT | Special Weather Statement | MRX | Monroe | 32 min |
| Aug 10, 5:34 PM EDT | Special Weather Statement | MRX | Bradley | 26 min |
| Aug 10, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 51 min |
| Aug 10, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 44 min |
| Aug 10, 6:03 PM EDT | Special Weather Statement | MRX | Cocke | 27 min |
| Aug 10, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 47 min |
| Aug 10, 6:38 PM EDT | Areal Flood Advisory | MRX | Hamilton | 112 min |
| Aug 10, 7:31 PM EDT | Special Weather Statement | MRX | Hamilton | 29 min |
| Aug 10, 1:04 PM EDT | Special Weather Statement | MRX | Swain | 41 min |
| Aug 10, 5:48 PM EDT | Special Weather Statement | MRX | Cherokee | 42 min |
| Aug 10, 6:40 PM EDT | Special Weather Statement | MRX | Clay | 35 min |
| Aug 10, 7:12 PM EDT | Special Weather Statement | MRX | Clay | 33 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.